Format

Send to

Choose Destination
J Emerg Med. 2002 May;22(4):385-7.

Deaths associated with inappropriate intravenous colchicine administration.

Author information

1
Office of Drug Safety, Center for Drug Evaluation and Research, US Food and Drug Administration, Rockville, Maryland 20857, USA.

Abstract

Intravenous (IV) colchicine is occasionally prescribed for the treatment of acute gouty arthritis. The Food and Drug Administration (FDA) recently received a report of death in a patient that was associated with inappropriate IV dosing of colchicine. This report prompted further investigation of other deaths associated with IV colchicine use in the FDA Adverse Event Reporting System (AERS) and the medical literature. A total of 20 deaths were identified. Eight patients were females, 11 were males, and the gender was unknown in 1. In all cases, the recommended maximum cumulative dose of 2 to 4 mg during a course of therapy was exceeded. Dose reductions are recommended in patients with renal or hepatic disease and in the elderly. All reported adverse events were associated with colchicine toxicity, including thrombocytopenia, leukopenia, pancytopenia, agranulocytosis, aplastic anemia, acute renal failure, and disseminated intravascular coagulopathy. Death occurred within 1 to 40 days after drug administration. Therapeutic guidelines exist for use of IV colchicine and these guidelines should be followed to prevent serious toxicities and death.

PMID:
12113850
DOI:
10.1016/s0736-4679(02)00430-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center